Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS State College, PA

July 9, 2021Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 9, 2021, 4:49 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Jul 9, 2021, 5:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 135 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:51 PM EDTTSTM WND DMG2 W Dauphin, PATREE ON WIRES ON MOUNT PLEASANT ROAD.
Jul 9, 4:51 PM EDTTSTM WND DMG2 Wnw Dauphin, PATREE ACROSS MILLER ROAD.
Jul 9, 4:52 PM EDTTSTM WND DMG3 Nne Dauphin, PASPORADIC REPORTS OF TREES ACROSS ROADS IN THE VALLEYS OF POWELLS CREEK, CLARK CREEK AND STONY CREEK FROM FIRE AND RESCUE AND AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS51 KCTP 092049
SVRCTP
PAC043-075-092145-
/O.NEW.KCTP.SV.W.0105.210709T2049Z-210709T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
449 PM EDT Fri Jul 9 2021

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Dauphin County in south central Pennsylvania...
  Lebanon County in south central Pennsylvania...

* Until 545 PM EDT.

* At 449 PM EDT, a severe thunderstorm was located near Linglestown,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Harrisburg, Lebanon, Hershey, Colonial Park, Progress, Palmyra,
  Linglestown, Annville, Hummelstown, Cornwall, Myerstown, Paxtonia,
  Rutherford, Skyline View, Campbelltown, Pleasant Hill, Marysville,
  Sand Hill, Newmanstown and Lebanon South.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 261 to 264.
 Interstate 78 from mile markers 0 to 5.
 Interstate 81 from mile markers 65 to 90.
 Interstate 83 from mile markers 48 to 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 7625 4025 7630 4024 7644 4021 7652
      4030 7691 4032 7692 4032 7691 4035 7693
      4036 7698 4042 7700 4046 7692 4045 7636
      4037 7625 4036 7620
TIME...MOT...LOC 2049Z 287DEG 25KT 4039 7683 

HAIL...0.88IN
WIND...70MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:06 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 9, 4:06 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
406 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A weak cold front marching east across Central PA this afternoon
will user in less humid and rain-free conditions for tonight
through the first half of the upcoming weekend.

A warm front will drift slowly north into the state for late
Saturday night and Sunday, ushering in higher humidity and hotter
temperatures. It will also be increasing the chance of mainly
afternoon and early evening showers and thunderstorms Sunday
through Tuesday, some of which could contain strong gusty winds
and locally heavy rain.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface cold front stretching from KELM...SSW to KUNV and KAOO
at 1915Z. Sfc-based CAPE and DCAPE out ahead of this boundary
has been limited by earlier, extensive cloud cover and a
scattering of showers. Still we expect to see a gradual increase
in both coverage and intensity of the convection across the Susq
Valley through 01Z, before notably drier air advects SE into
the region and begins a 36-42 hour period of mainly dry
conditions with comfortable humidity.

Look for generally partly cloudy skies across the SE half of
our CWA tonight, while an extensive layer of fairly thick
stratocu advects SE to blanket the NW mtns and Laurels through
at least the mid morning hours Saturday.

Much more comfortable mins tonight, ranging from the mid 50s
across the NW Mtns and Laurel Highlands, to the mid 60s in the
larger Metro areas of the southeast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
An area of high pressure and associated much drier air in the
form of PWATs only between 0.75-1.00 inch range will treat us to
at least one very nice day this weekend.

Lingering stratus/stratocu clouds across the NW will lift and
show some breaks of sun in the afternoon, while mostly sunny
skies develop by late morning or early afternoon across the
bulk of the Ridge and Valley and Susq Region.

Max temps Sat will be about 3-4F below normal which will mean
comfortably warm weather for all but the highest elevations
where readings will just nudge above 70F.

Just an isolated shower is possible in the aftn to the NE of
IPT at the base of a minor upper trough.

The humidity starts to rise late Sat night as clouds and a few
SHRA move in from the SW on WAA aloft. The warm front should
arrive in the srn counties by Sunday morning. Mins will hold in
the m50s N and m-u60s around Harrisburg.

SFC dewpoints rebound quickly into the 60s to near 70F Sunday
with PWAT values jumping to between 2-2.25 inches by the
afternoon, bringing back true stickiness and likely some
tall/strong to svr TSRA during the afternoon and evening hours
with hodographs showing a broad loop and rather strong speed and
directional shear in the 0.5 to 1.5 KM AGL with 0-1 KM EHIs in
the 2-3.5 m2/s2 range across much of our central and SW zones
coinciding with peak heating near and just to the north of a
slowly northward moving warm front.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday's storms may linger into Sunday night, followed by more
periods of afternoon showers and storms until Tuesday.

We will be on the NW fringe of an upper level ridge and
associated increase in heat and humidity once again, though this
time the heat will be tempered by some bouts of showers and
TSRA and somewhat lower Mid level heights and thicknesses.
Showers and storms may produce locally heavy rainfall as PWAT
values surge to 1.5 to 1.75 inches overnight Saturday night and
peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday
looks to display some improvement to the rain situation as the
upper trough to our west flattens and lifts NE across New York
State. It will still be very warm to hot...but slightly less
humid with PWAT values slipping to under 1.5 inches in most
places (except for the far SE).

By the end of the week, a series of shortwaves will slide
through our area under quasi-zonal upper level flow. The weekend
seems to show improvement from the wet and humid pattern, but
there is a lot of uncertainty that far out in time.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will push east through the Susq Valley airfields
late this afternoon/early this evening and bring a few
showers/t-storms from KIPT to KSEG and KMDT...east.

Drier air advects in from the NW and helps to erode and lift
the cloud bases up a few KFT through dusk, before a layer of
IFR-LIFR stratus advects SE from Lake Erie .

Low cigs and fog are probable over the western 1/3 of the
airspace late tonight through the mid morning hours Saturday.

Outlook...

Sat...AM low cigs psbl wrn 1/3. Bcmg VFR. Spotty PM shower
possible north.

Sun-Tue...Scattered showers and t-storms.

Wed...Improving conditions after some possible early morning low
cigs and fog over the Northern and Western mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Wagner
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 9, 11:41 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1141 AM EDT Fri Jul 9 2021

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-101545-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-042-046-049>053-056>059-063>066-101545-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1141 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon into early the evening as a weak
cold front pushes east across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An upper level trough over the midwest combined with very warm and
humid air across our region, and the close proximity of a surface
warm front will bring rounds of thunderstorms each afternoon Sunday
through Tuesday. Some of the storms will likely become strong to
severe, and will be accompanied by strong gusty wind and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 9, 3:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
336 PM EDT Fri Jul 9 2021

PAZ027-028-050-056-092000-
Perry PA-Juniata PA-Mifflin PA-Snyder PA-
336 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...
MIFFLIN...AND SNYDER COUNTIES UNTIL 400 PM EDT...

At 336 PM EDT, Doppler radar indicated a strong thunderstorm near
Lewistown, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Richfield, Juniata Terrace, Mexico, Alfarata, Walnut,
Mifflintown, Port Royal, Thompsontown, Millerstown, Mifflin,
Maitland, East Salem and Wagner.

LAT...LON 4052 7757 4065 7760 4074 7714 4051 7709
TIME...MOT...LOC 1936Z 264DEG 31KT 4059 7749

Evanego
Special weather statement, Jul 9, 3:49 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
349 PM EDT Fri Jul 9 2021

PAZ065-092015-
York PA-
349 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 415
PM EDT...

At 349 PM EDT, Doppler radar indicated a strong thunderstorm over
Parkville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hanover, Parkville, Red Lion, Shrewsbury, Codorus, Stewartstown, Glen
Rock, Pennville, Jacobus, Cross Roads, Railroad, Loganville,
Winterstown, Seven Valleys, Felton and Glenville.

LAT...LON 3972 7700 3983 7700 3990 7656 3972 7656
TIME...MOT...LOC 1949Z 264DEG 28KT 3977 7694

Evanego
Special weather statement, Jul 9, 4:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT Fri Jul 9 2021

PAZ037-041-042-092030-
Sullivan PA-Northern Lycoming PA-Tioga PA-
402 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN...NORTHERN
LYCOMING...AND TIOGA COUNTIES UNTIL 430 PM EDT...

At 401 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ralston, Buttonwood and Liberty.

LAT...LON 4160 7687 4158 7676 4144 7673 4147 7715
      4159 7714 4161 7688
TIME...MOT...LOC 2001Z 263DEG 22KT 4154 7707

Evanego
Special weather statement, Jul 9, 4:04 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Fri Jul 9 2021

PAZ028-056-057-092030-
Perry PA-Juniata PA-Dauphin PA-
404 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
DAUPHIN COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Newport, New Buffalo, Ickesburg, Liverpool, Halifax,
Thompsontown and Millerstown.

LAT...LON 4059 7731 4065 7696 4064 7694 4063 7695
      4061 7692 4043 7692 4043 7736
TIME...MOT...LOC 2003Z 263DEG 27KT 4054 7723

Evanego
Special weather statement, Jul 9, 4:21 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Fri Jul 9 2021

PAZ065-092045-
York PA-
421 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 445
PM EDT...

At 421 PM EDT, Doppler radar indicated a strong thunderstorm over
Shrewsbury, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Shrewsbury, Stewartstown, Glen Rock, Delta, Cross Roads, Railroad,
Sunnyburn, Susquehanna Trails, Loganville, Winterstown, Felton, Fawn
Grove, Peach Bottom and Airville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7680 3986 7671 3987 7638 3985 7635
      3983 7635 3977 7627 3973 7624 3972 7624
TIME...MOT...LOC 2021Z 295DEG 14KT 3978 7666

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:36 PM EDTSpecial Weather StatementCTPJuniata24 min
Jul 9, 3:49 PM EDTSpecial Weather StatementCTPYork26 min
Jul 9, 4:02 PM EDTSpecial Weather StatementCTPLycoming28 min
Jul 9, 4:04 PM EDTSpecial Weather StatementCTPPerry26 min
Jul 9, 4:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Lebanon, Perry, Schuylkill74 min
Jul 9, 4:21 PM EDTSpecial Weather StatementCTPYork24 min
Jul 9, 5:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York81 min
Jul 9, 6:13 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Jul 9, 6:22 PM EDTSpecial Weather StatementCTPYork38 min
Jul 9, 6:41 PM EDTSpecial Weather StatementCTPSchuylkill49 min
Jul 9, 7:00 PM EDTSpecial Weather StatementCTPLancaster30 min
Jul 9, 7:16 PM EDTSpecial Weather StatementCTPTioga29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.